Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 79, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 19, 2004, 11:35 AM CDT for Newton County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2004, 11:35 AM CDT (16:35 UTC)
- Expired
- May 19, 2004, 12:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Newton County, MO
The radar
The Springfield radar (KSGF), 88 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 994 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
497 WUUS53 KSGF 191635 SVRSGF MOC145-191715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1135 AM CDT WED MAY 19 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEWTON COUNTY IN SOUTHWEST MISSOURI. * UNTIL 1215 PM CDT. * AT 1133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEOSHO...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES SOUTH OF GRANBY BY 1145 AM CDT. NEAR FAIRVIEW BY 1210 PM CDT. THE TOWNS OF NEWTONIA...STARK CITY AND STELLA ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3704 9445 3678 9449 3675 9408 3701 9407 $$ LINDENBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:42 AM CDT, 53 minutes earlier.
Area forecast discussion, May 19, 10:42 AM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1042 AM CDT WED MAY 19 2004 DISCUSSION... SHORT TERM UPDATE... LAST GASP OF NOCTURNAL CONVECTION CONTINUES TO WEAKEN AND MOVE EAST OVER MID MISSOURI THIS MORNING...AND SHOULD BE OUT OF THE WAY BY NOON. IN ITS WAKE...LARGE STABLE COLD POOL CONTINUES TO SINK SOUTH ACROSS THE STATE AS EVIDENCED BY LARGE CLEAR POCKET OVER NWRN MO. HOWEVER...FURTHER SOUTH AIRMASS WHICH WAS INITIALLY SUPRESSED DUE TO PRESENCE OF WEAK MID LEVEL CAP IS BECOMING MODERATELY UNSTABLE WITH DAYTIME HEATING. 12Z KSGF SOUNDING SHOWS THAT 700MB CAP IS ONLY ABOUT 1.5C WARMER THAN MEAN PARCEL LIFTED USING CURRENT T/TD OVER SW MO. NORMAN, OK SOUNDING SHOWS A SUBSTANTIALLY WARMER ENVIRONMENT FROM 850-700MB...HOWEVER THIS AIRMASS MAY NOT REACH THE AREA UNTIL LATER TODAY. THEREFORE...I EXPECT THAT 700MB CAP WILL BE BREACHED HERE SHORTLY AS SURFACE HEATING AND LOW LEVEL MOISTURE ADVECTION CONTINUES SOUTH OF STALLING OUTFLOW BOUNDARY. WITH THAT SAID...WILL BE ADDING SCATTERED THUNDERSTORMS TO THE FORECAST IMMINENTLY. WEAK SHEAR PROFILES DO NOT SUPPORT ORGANIZED DEEP CONVECTION...HOWEVER PULSE MULTI-CELL CLUSTERS ARE EXPECTED WITH 150MB MLCAPES LIKELY APPROACHING 1500-2000 J/KG SHORTLY. PRESENCE OF LARGE MID LEVEL DRY LAYER WOULD ARGUE THAT STRONG CONVECTIVE WIND GUSTS WOULD BE THE MAIN THREAT WITH MARGINALLY SEVERE HAIL POSSIBLE IN THE STRONGER CELLS. GRIDS/FORECAST UPDATE OUT ASAP. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. BOOKBINDER
Hazardous weather outlook, May 19, 11:07 AM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1107 AM CDT WED MAY 19 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 1107 AM CDT WED MAY 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS... WIND GUSTS TO 60 MPH AND TORRENTIAL RAINFALL. AREAS AFFECTED AND TIMING: LOCATIONS SOUTH OF A NEVADA TO FORT LEONARD WOOD LINE THROUGH THE EARLY EVENING HOURS. DISCUSSION: A THERMAL CAPPING INVERSION HAS BEEN BROKEN ACROSS SOUTHEAST KANSAS AND THE SOUTHWEST CORNER OF MISSOURI ALLOWING THUNDERSTORMS TO RAPIDLY DEVELOP. INSTABILITY WILL INCREASE ACROSS SOUTHERN MISSOURI THIS AFTERNOON WITH AN OUTFLOW BOUNDARY PUSHING INTO SOUTHERN MISSOURI AHEAD OF A DECAYING THUNDERSTORM COMPLEX. SOME OF THE STORMS WHICH DEVELOP MAY BECOME SEVERE WITH HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AN ACTIVE WEATHER PATTERN IS EXPECTED NEXT WEEK...WITH CHANCES FOR THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER CENTRAL MISSOURI THIS MORNING AND AFTERNOON. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 11:51 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.